Some human medicines can be harmful to pets. It is important to be aware of the potential risks from human medicines that may be available in the home.
Paracetamol is readily available in most homes and is found in numerous products, including medicines for the relief of cold and flu symptoms. Cats are particularly sensitive to paracetamol as they are unable to metabolise it safely and as a result a very small dose of paracetamol is potentially lethal to cats. Both dogs and cats can develop swelling of the face or paws, and there may be breathing difficulties which can get progressively worse. Paracetamol also causes delayed damage to the liver.
IBUPROFEN AND RELATED DRUGS
Dogs are particularly sensitive to ibuprofen and related drugs such as naproxen and diclofenac. These drugs can cause gastrointestinal upset and even ulceration of the gut as well as kidney failure after ingestion of a low dose in dogs.
Dogs often chew salbutamol inhalers which are prescribed for asthma. This can cause rapid onset of clinical signs with increased heart rate and breathing. There may also be restlessness, vomiting and a low blood potassium concentration.
Caffeine is available in cold and flu products, as a stimulant to increase alertness (and of course in various beverages such as coffee and tea). In dogs it is a stimulant causing increased heart rate, hyperactivity, excitation and in severe cases convulsions and increased body temperature.
Loperamide is a commonly used drug for the control of diarrhoea. In dogs it can cause drowsiness, constipation and in severe cases slow heart rate, respiratory difficulties and low body temperature. Some breeds of dog, such as collies and related breeds, are particularly sensitive to the toxic effects of this drug.
Baclofen is used as a muscle relaxant in some diseases. It can cause very rapid onset signs with wobbliness, drooling, low body temperature, drowsiness, slow heart rate and depressed breathing.
This is found in some over-the-counter products for depression and can cause very rapid onset signs with behavioural changes, tremor, drooling, increased heart rate and blood pressure and in severe cases coma and convulsions.
This is available in some patches and is a strong pain killer. Used patches contain enough drug to be harmful to animals if chewed or swallowed and can cause wobbliness, drowsiness, collapse, slow heart rate and low body temperature.
Some psoriasis creams contain vitamin D compounds including calcipotriol, tacalcitol and calcitriol, which can cause severe and delayed poisoning in dogs. They increase the blood concentration of calcium resulting in gastrointestinal upset, thirst, increased urine output, and in severe cases kidney failure, convulsions and heart problems. Contact your vet immediately if your dog has eaten a psoriasis cream.
• Call Animal PoisonLine on 01202 509000 even if your pet is showing no signs to find out whether a trip to the vet is required.
• Remove your pet from the source of poison.
• Do not try to make your pet vomit –NEVER give salt water.
• Collect the poison and take a sample/container with you if you are advised to take your pet to the vet practice.